Format

Send to

Choose Destination
See comment in PubMed Commons below
Crit Care Med. 2011 Apr;39(4):872-4. doi: 10.1097/CCM.0b013e318208eddf.

Intractable cardiac arrest due to lidocaine toxicity successfully resuscitated with lipid emulsion.

Author information

1
Department of Anesthesiology, Perioperative and Pain Medicine, Brigham and Women's Hospital, Boston, MA, USA.

Abstract

OBJECTIVE:

Demonstrate a case report involving successful use of lipid emulsion therapy for intractable cardiac arrest due to lidocaine toxicity.

DATA SOURCE:

Lipid emulsion therapy has been shown to be effective in treating the cardiotoxic effects of such drugs as bupivacaine, verapamil, propranolol, and clomipramine as mentioned in a 2009 editorial in Critical Care Medicine by Jeffrey Bent. The mechanism of action of lipid emulsion therapy is not well defined and has been postulated to work by both a "lipid sink," decreasing circulating amounts of drugs to the periphery, or through a direct "energy source" to the myocardium. We present a case report of a patient successfully resuscitated with lipid emulsion therapy after prolonged and intractable lidocaine toxicity. Lidocaine is generally considered much less cardiotoxic than other local anesthetics and is used commonly as infusions for intractable ventricular arrhythmias.

CONCLUSION:

This case demonstrates the need to consider lipid emulsion therapy in the advanced cardiac life support algorithm for lidocaine toxicity as well as other lipid soluble drug intoxications.

PMID:
21263316
DOI:
10.1097/CCM.0b013e318208eddf
[Indexed for MEDLINE]
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Loading ...
    Support Center